I didn’t realise at first, as my Ulcerative Colitis has played havoc with my Moodscope scores. While I was ill, I couldn’t expect my scores to be “normal.”
But I feel so much better now – long may it last – and so the scores are giving a truer picture.
Even so, I might not have known what was wrong if it were not for my family. Apparently, I have been like a zombie for the last few months: unresponsive, quiet and withdrawn. Once they had told me, I could see it for myself, and it makes sense that my Moodscope scores should be in the forties rather than in the low seventies, as is usual when I am feeling well.
What is causing this?
Having ruled out everything else, I have settled on a likely culprit, my new medication. In February, I was prescribed Aripiprazole, to mitigate the depressive side of my bipolar cycle. The old Lamotrigine works very well in controlling the highs but the lows – not so much.
Aripiprazole is another mood stabiliser. It certainly worked in February to prevent the down, but unfortunately, it seems to have brought me permanently lower than I’d like.
For the first time I can see what other bipolar people feel when they say that it’s like viewing life through a letterbox. You can’t feel the downs, but you can’t feel the ups either. Life is narrow.
The saddest thing for me was when my daughter, who had just received her better-than-expected A level results said, “Aren’t you glad, Mummy? You don’t seem glad.” Inside, I knew I should be glad; I should be over the moon, but I couldn’t express it or even feel it much.
So, what am I going to do? I can feel the temptation to just stop taking them, but I know that would be dangerous. I know I might immediately go into mania, followed by the inevitable depression. Obviously, I don’t want that to happen.
It seems a waste of my GP’s time to take up a whole appointment with her and ask her to refer me back to my psychiatrist when all I want is the answer to a simple question: can I stop taking it now and only start again when I feel I am going into a depression? Perhaps I can email her.
I’m fortunate that I get about a week’s warning of my twice-yearly depressions: I get a week of headaches which occur for no reason. I also know exactly how long each depression lasts: 42 days – sometimes 44, but never more than 45. I can thank Moodscope for that data gathered over twelve years.
It seems sensible to me that I might be able to take this new medication just for those six weeks and then stop when I know I should be safely on the other side.
If I can’t do that, then I seriously need to consider if I should stop completely and just live with the depressions, which are serious, but not life-threatening.
I’d be interested to know if any of you have similar experiences with your medication and how you have dealt with it.